Creatine Use Spreads to High School Athletes
WebMD News Archive
According to the authors, the FDA and the National Collegiate Athletic Association (NCAA) have both expressed concern about creatine's effects because of reports of muscle cramping, strains, dehydration, stomach problems, nausea, and seizures in those who use it. But no studies have been done on these side effects either. Experts say it would be difficult to assess such health problems because creatine supplementation is relatively new.
Brian Robinson, MS, ATC/L, head athletic trainer for Glenbrook South High School in Glenview, Ill., says that he believes creatine use among high school athletes is less prevalent than it was about three years ago. But many students are still willing to try it, he says.
"We seem to live in a quick-fix society, and high school kids are looking for anything that will make them bigger, faster, stronger," Robinson tells WebMD. One of the reasons the teenagers are curious about creatine is the college athletes come home and talk about how big and strong they're getting and that they are taking the supplement. So the high schoolers think it's the creatine, but they don't realize that the football player is in heavy training and in the weight room three times a week."
The Mayo Clinic study showed that 85% of the high school respondents bought creatine in health food stores. Other studies had previously reported that college athletes generally obtained it directly from their training room. The NCAA has now passed a rule restricting this practice.
In his area, Robinson says the athletic trainers and coaches all advise both parents and students against taking any dietary supplements. He believes that increasing the knowledge that students and parents have about the substances has decreased usage.
"The easiest way for kids to convince the parents to let them take it is to tell them that the coaches say they should," he says. "But all the coaches here are on the same page: We discourage its use."